Alert archive / Louisiana / Tornado Warnings in 2005
Tornado Warning 88, NWS New Orleans, LA
NWS New Orleans, LA issued this tornado warning at Aug 29, 2005, 5:27 AM CDT for Plaquemines Parish, Saint Bernard Parish, Louisiana. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 29, 2005, 5:27 AM CDT (10:27 UTC)
- Expired
- Aug 29, 2005, 7:30 AM CDT
- In force
- 2 hr
- Issued by
- NWS New Orleans, LA
- Area
- Counties, with a storm outline in the text
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 29, 2:00 AM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 00:00Z, 10.5 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1069 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 802 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 254 m²/s²
- 0-3 km storm-relative helicity
- 343 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS54 KLIX 291032 TORLIX LAC075-087-291230- /O.NEW.KLIX.TO.W.0088.050829T1027Z-050829T1230Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE NEW ORLEANS LA 527 AM CDT MON AUG 29 2005 THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A * TORNADO WARNING FOR EXTREME WINDS OVER 100 MPH... PLAQUEMINES PARISH IN SOUTHEAST LOUISIANA THIS INCLUDES THE CITY OF PORT SULPHUR ST. BERNARD PARISH IN SOUTHEAST LOUISIANA * UNTIL 730 AM CDT * AT 522 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE LEADING EDGE OF THE HURRICANE KATRINA EYEWALL MOVING ONSHORE AND TO THE NORTH AT 12 MPH. * TORNADO LIKE WINDS GUSTS OF 100 TO 120 MPH WILL SPREAD NORTHWARD ACROSS PLAQUEMINES AND ST. BERNARD PARISHES THROUGH 730 AM... TREAT THESE EXTREME WINDS AS IF A TORNADO WAS APPROACHING AND MOVE IMMEDIATELY TO A SAFE SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. STAY AWAY FROM WINDOWS. REMAIN IN SHELTER THROUGH THE PASSAGE OF THESE POTENTIALLY DEADLY CONDITIONS. LAT...LON 2936 8979 2936 8958 2988 8954 2988 8985 $$ SPRATT
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at Aug 29, 5:06 AM CDT, 21 minutes earlier.
Area forecast discussion, Aug 29, 5:06 AM CDT, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
506 AM CDT MON AUG 29 2005
.DISCUSSION...
EXTREMELY DANGEROUS CATEGORY FOUR HURRICANE KATRINA WILL BE MAKING
INITIAL LANDFALL OVER LOWER PLAQUEMINES PARISH SHORTLY. THE
PROJECTED TRACK TAKES KATRINA NORTH TOWARDS THE LOWER PEARL RIVER
VALLEY NEAR THE LA/MS BORDER LATE THIS MORNING. HURRICANE WINDS
HAVE BEEN EXPANDING THE LAST COUPLE HOURS. IN ADDITION TO VERY
STRONG WINDS...A MASSIVE STORM SURGE IS OCCURRING ALONG WITH
EXTREMEMLY HEAVY RAINFALL AND FLASH FLOODING. WILL HAVE TO CUT THE
DISCUSSION SHORT TO GET PRODUCTS OUT BEFORE LOSING COMMUNICATIONS.
REFER TO THE OUR LATEST HURRICANE LOCAL STATEMENT...FLOOD
WATCH...AND INLAND HURRICANE/ TROPICAL STORM WARNING PRODUCTS.
NO OTHER SIGNIFICANT WEATHER SYSTEMS ARE EXPECTED TO FOLLOW
KATRINA...SO HOT AND DRIER WEATHER IS EXPECTED TUESDAY THROUGH
SUNDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 77 74 90 73 / 100 70 30 20
BTR 81 74 94 73 / 100 30 30 20
MSY 82 78 91 78 / 100 30 30 20
GPT 82 78 89 75 / 100 60 30 20
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...TORNADO WATCH UNTIL NOON MONDAY FOR LAZ038-LAZ039-LAZ040-LAZ058-
LAZ059-LAZ060-LAZ061-LAZ062-LAZ063-LAZ064-LAZ067-LAZ068-
LAZ069-LAZ070.
HURRICANE WARNING UNTIL 9 PM MONDAY FOR LAZ038-LAZ040-LAZ050-
LAZ056-LAZ057-LAZ058-LAZ059-LAZ060-LAZ061-LAZ062-LAZ063-
LAZ064-LAZ065-LAZ066-LAZ067-LAZ068-LAZ069-LAZ070.
GM...HURRICANE WARNING UNTIL 9 PM MONDAY FOR GMZ530-GMZ550-GMZ555-
GMZ570-GMZ575.
TORNADO WATCH UNTIL NOON MONDAY FOR GMZ530-GMZ550-GMZ555-GMZ575.
MS...TORNADO WATCH UNTIL NOON MONDAY FOR MSZ070-MSZ071-MSZ077-MSZ080-
MSZ081-MSZ082.
HURRICANE WARNING UNTIL 9 PM MONDAY FOR MSZ080-MSZ081-MSZ082.
GM...HURRICANE WARNING UNTIL 9 PM MONDAY FOR GMZ530-GMZ550-GMZ555-
GMZ570-GMZ575.
TORNADO WATCH UNTIL NOON MONDAY FOR GMZ530-GMZ550-GMZ555-GMZ575.
&&
22The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 10:14 PM CDT | Tornado Warning | LIX | Orleans, Saint Bernard | 57 min |
| Aug 28, 11:22 PM CDT | Tornado Warning | LIX | Plaquemines | 23 min |
| Aug 29, 4:04 AM CDT | Flash Flood Warning | LIX | Jefferson, Lafourche, Orleans, Plaquemines, Saint Bernard, Saint Charles and 1 more | 6 hr |
| Aug 29, 7:23 AM CDT | Tornado Warning | LIX | Saint Tammany | 2 hr |
| Aug 29, 7:54 AM CDT | Flash Flood Warning | LIX | Saint Tammany, Tangipahoa, Washington | 6 hr |
| Aug 29, 8:14 AM CDT | Flash Flood Warning | LIX | Orleans, Saint Bernard | 6 hr |
| Aug 29, 8:36 AM CDT | Tornado Warning | LIX | Jefferson, Lafourche, Orleans, Plaquemines, Saint Bernard, Saint Charles | 24 min |
| Aug 29, 9:43 AM CDT | Tornado Warning | LIX | Saint Tammany, Washington | 62 min |
| Aug 29, 10:49 AM CDT | Tornado Warning | LIX | Saint Tammany, Washington | 56 min |
| Aug 29, 11:28 AM CDT | Flash Flood Warning | LIX | Jefferson | 6 hr |
| Aug 29, 11:34 AM CDT | Flash Flood Warning | LIX | Saint Charles, Saint John the Baptist | 6 hr |
| Aug 29, 11:40 AM CDT | Flash Flood Warning | LIX | Orleans, Plaquemines, Saint Bernard | 6 hr |
| Aug 29, 11:55 AM CDT | Tornado Warning | LIX | Washington | 65 min |
| Aug 29, 12:10 PM CDT | Flash Flood Warning | LIX | Saint Tammany, Washington | 4 hr |
| Aug 29, 12:58 PM CDT | Flash Flood Warning | LIX | Tangipahoa | 4 hr |
Nearby
Tornado Warnings in Louisiana, 2005Every tornado warning in 2005Tornadoes in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.